EAST MEADOW, N.Y. (CBSNewYork) — A teen returned to Nassau University Medical Center on Friday to thank the staff that saved his life.
Doctors believe a common acne drug may have triggered his disorder.
As CBS2’s Carolyn Gusoff reported, words don’t come easy for Devin O’Rourke, but his face – actually his skin – tell his remarkable story of recovery.
Just six months ago, it was all eaten away by a severe skin disorder.
His mother, Eileen, said her worst fear would have been burying her son.
“I thank god that we’re not,” she said.
Devin’s nightmare started with sores in his mouth and quickly spiraled. His eyes, nose and mouth were all under attack.
Nasssau University Medical Center’s burn unit specialists diagnosed him with Stevens-Johnson syndrome, or toxic epidermal necrolysis.
“He was as sick as a young man could be. He fought for his life,” Dr. Louis Riina said. “The pain that he had to experience is incomprehensible for any of us. He shed the entirety of his skin.”
“There were days we walked in and said, ‘he’s not going to make it.’ But he did, and he fought, and he looks good,” Dr. Peter Ciminera said.
The suspected cause of this very rare disorder was the very common drug tetracycline, which is used to treat acne.
“It was just regular acne, and this is where he got the Stevens-Johnson from,” his mother said.
It was a life threatening allergic reaction.
“There is a huge list of medications that do cause this syndrome,” Dr. Victor Politi said.
From the brink of death, Devin is now celebrating life and giving thanks on his 15th birthday.
“I appreciate them so much for everything they did, saving my life,” he said.
Doctors call this a cautionary tale. All drugs can cause adverse reactions, and skin blistering should be promptly diagnosed.
Devin is still healing but is heading back to high school in Levittown in the fall.
Stevens-Johnson syndrome affects fewer than six people per million.